Diabetes Self-Management Blog

The past week has been Time of the Doctors. On Monday I visited the endocrinology clinic for my quarterly checkup. Yesterday I met with my PCP for my six-month visit. Both doctors had on hand my complete blood lab results from the many vials that were drawn from my arm last week. All in all, my health snapshot looks good. This week, rather than go through the things I talked about with my doctors — and I always discuss quite a bit with them — I’ll focus on the conversations related to my cholesterol and my diabetes.

How about this first: Hi. My name is Eric Lagergren. I’m a Type 1 diabetic and I am on simvastatin (brand name Zocor), an HMG-CoA reductase inhibitor. When I was diagnosed with Type 1 diabetes nearly three years ago — at the age of 33 — in addition to the high blood glucose numbers (near 450 mg/dl), one of the blood test results that caused concern for my doctors was the low-density lipoprotein (LDL) number: my “bad” cholesterol. (The link in the first paragraph will take you to a page that talks about LDL, but you can also read the American Heart Association’s description of the bad and the good cholesterols.)

Back in March of 2007 my LDL was 157 mg/dl. That’s not good; in fact, borderline high is how it was described to me — too high for someone with diabetes, especially because there’s a greater risk for complications for me 10, 15, 20 years down the road from atherosclerosis (narrowing of the arteries). My endocrinologist prescribed simvastatin, and midway through 2007 my LDL numbers went down.

For the past two years my LDL has been resting comfortably in the 70s. Until last week’s blood lab, when it came back at 84 mg/dl. It had actually gone from 70 at the last blood lab, six months ago, to 84.

Now, that’s not a big increase. And in the short run it’s really not something to worry about. Yet it did give pause to my endocrinologist, Dr. Dimarki. (Oh, and as an aside — and while it doesn’t really make much difference whether I mention it or not — Dr. Dimarki, my substitute endocrinologist, just happens to be married to my regular endocrinologist, Dr. Kumagai. He’s on partial leave right now. Quite a family, indeed!) Dr. Dimarki’s recommendation was to increase my simvastatin from 40 milligrams daily to 80 milligrams daily.

That night I took two of my 40-milligram pills instead of one. The next day I didn’t feel great, and I looked online for some of the most common simvastatin side effects. Among them were headache, nausea, and upset stomach. Check, check, and check.

I continued with the 80-milligram dose on Tuesday night, but thought I’d mention it on Wednesday to my primary-care physician during that appointment. We had a thorough discussion, Dr. Lukela and I, about increasing the dose of my simvastatin. Now in case any of my doctors read this, I want to make it clear that Dr. Lukela made it clear that in her discussion of statins and diabetes with me she was not contradicting Dr. Dimarki’s decision. In fact, Dr. Lukela had nothing but praise for Dr. Dimarki, who, by the way, also recommended I have another thyroid biopsy in November due to the inconclusiveness of last April’s biopsy results. When I asked Dr. Lukela about another biopsy inside of a year — I thought that was too soon, based on what I thought I’d heard during the first biopsy — she deferred to Dr. Dimarki’s decision, saying that she’d also guess that Dr. Kumagai would defer to his wife regarding thyroid issues. That was enough for me to elevate Dr. Dimarki to the status of endocrinologist extraordinaire!

But the statin dosage, Dr. Lukela said, was something that I could make a decision about. Because I wasn’t feeling great on 80 milligrams. And, too, probably because I’d told her that part of the reason I suspected my LDL went up was due to a bit of a red-meat summer and lack of good cardiovascular exercise the past month.

So, after a protracted conversation (in which I of course mostly listened) about the medical community’s current opinions surrounding diabetes, heart disease, and statins, Dr. Lukela said I could consider remaining at 40 milligrams with the statin and see if getting back into better eating and exercise habits wouldn’t bring my LDL back down. She said she wanted me on the statin, that people with Type 1 diabetes — adults with Type 1 — it is generally agreed upon need to be on a statin to help prevent complications later on. But for me, with such a low increase in the LDL, and with everything else in good order, it was time to contemplate the benefits of sticking out the 80-milligram dose for a few weeks and hoping the side effects go away, or dropping back to my regular 40-milligram dose and tweaking my lifestyle back to good.

Last night I did drop back to 40, and this morning woke up feeling much better. We’ll see what the blood labs bring the next go-round. We’ll see what this past week of doctoring does to spur me to get my butt back to the gym.

POST A COMMENT       
  

Comments
  1. I was prescribed Zocor 15 years ago. I was quite athletic and walked several miles a week. Three days after I started taking Zocor I couldn’t walk twenty steps. After tolerating this for six months I stopped taking any statins.

    After 15 years I still cannot walk without pain and frequently with a cane. My present doctor has told me that high chlorestoral is normal and that everyone’s body is loaded with chloreserol. I have been put on a regimen of three fish oil tablets a day. My chlosterol is still high but steady.

    I am 80 years old.

    Posted by clark wright |
  2. Wow, I would be very leery of a Dr. doubling a dosage over one tiny increase while you are still in the goal zone. Especially a new Dr., I would have expected my Dr. to push for more diet and exercise to bring it down. If that didn’t work after the next quarterly test then look at changes in meds.

    Posted by Bill |
  3. I’ve been on Lipitor 40mg for 4+ years and have had an increase in generalized muscle pain and loss of muscle mass. My (FORMER) primary never discussed the potential negative effects of statins with me and (my fault) I placed blind trust in his judgement. I am experincing continuing muscle loss although (to my knowledge) I don’t have any outward signs on my panels.

    ENOUGH Dr - you’re FIRED
    He never concerned himself with any loss of muscle mass, God only knows if he’s even aware of the ONGOING concern in the rest of the world with statins.

    I am CAREFULLY weaning myself from 40MG to 10MG 50% over 2 months with a supplemental 325mg ASA, COq10 and an Omega 3 fish oil supplement. Hopefully I won’t throw a clot. I almost bought a $30 article in Muscle & Nerve on the exacerbation of statin associated myopathy by excercise. Nevermind, I get it. There are risks associated with any of these in any pharma intervention, but the distortions starting with the trial cohorts on to quashing publications are sickening.
    Never again.

    Posted by Andrew |

Post a Comment

Note: All comments are moderated and there may be a delay in the publication of your comment. Please be on-topic and appropriate. Do not disclose personal information. Be respectful of other posters. Only post information that is correct and true to your knowledge. When referencing information that is not based on personal experience, please provide links to your sources. All commenters are considered to be nonmedical professionals unless explicitly stated otherwise. Promotion of your own or someone else's business or competing site is not allowed: Sharing links to sites that are relevant to the topic at hand is permitted, but advertising is not. Once submitted, comments cannot be modified or deleted by their authors. Comments that don't follow the guidelines above may be deleted without warning. Such actions are at the sole discretion of DiabetesSelfManagement.com. Comments are moderated Monday through Friday by the editors of DiabetesSelfManagement.com. The moderators are employees of R.A. Rapaport Publishing, Inc., and do not report any conflicts of interest. A privacy policy setting forth our policies regarding the collection, use, and disclosure of certain information relating to you and your use of this Web site can be found here. For more information, please read our Terms and Conditions.


Heart Health
Heart Health Fact or Fiction (02/18/14)
Symptoms of a Heart Attack in Women (02/14/14)
Giving Your Heart a Helping Hand (02/10/14)
Metformin Affects Hearts of Men and Women Differently (01/03/14)

Diabetic Complications
What You Need to Know About UTIs (03/24/14)
Mediterranean Diet Linked to Lower Risk of PAD (02/12/14)
Don't Call My Liver Fat! (12/16/13)
Neuropathy Common in Young Adults (12/13/13)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.


Carbohydrate Restriction: An Option for Diabetes Management
Some people find that decreasing the amount of carbohydrate they eat can help with blood glucose control. Here’s what to know about this approach.

Insulin Patch Pumps: A New Tool for Type 2
Patch pumps are simpler to operate than traditional insulin pumps and may be a good option for some people with Type 2 diabetes who need insulin.

How Much Do You Know About Vitamins?
Learn what these micronutrients can and can’t do for you.

Complete table of contents
Get a FREE ISSUE
Subscription questions